Thunderstorm Wind, Hardin
- When
- August 4, 2:25 PM EST
- Where
- Hardin County, Stephensburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.633, -86.017
At Stephensburg in Hardin County, a portion of a roof was blown off a grocery store. The debris landed on cars in a nearby parking lot.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
At Stephensburg in Hardin County, a portion of a roof was blown off a grocery store. The debris landed on cars in a nearby parking lot. Elsewhere around central Kentucky, power lines, trees, and large limbs were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 4, 1:15 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 215 PM EDT WED AUG 4 2004 ...SHORT TERM FORECAST (TONGT THROUGH SAT)... SCTD TSTMS HAVE DEVELOPED ON AN OUTFLOW BNDRY SLIDING SWD ACRS SRN INDIANA ATTM. NMRS OTHER OUTFLOW BNDRYS SEEN IN VIS SATELITE IMAGERY UPSTREAM. WUD EXPECT ADDITIONAL TSTMS TO DEVELOP OVR WRN PART OF THE BNDRY ACRS SW INDIANA/NWRN KY WHERE DEWPOINTS HAVE RISEN TO THE MID/UPPER 70S/SBCAPES OF 3500 TO 4000 J/KG. OUTFLOW BOUNDARIES WILL BE THE FOCI FOR THUNDERSTORM DEVELOPMENT THAT WILL AFFECT LMK FA THIS EVE AND OVRNGHT. THUS THE PRIME FOCUS WILL BE TIMING AND EXTENT OF SHOWERS/ THUNDERSTORMS AHEAD OF COLD FRONT DROPPING SOUTHEAST ACROSS FA TONIGHT/ EARLY THURSDAY. MODELS GENERALLY CONSISTENT AND HAVE BECOME MORE PROGRESSIVE THIS RUN. THUS WILL LIMIT TSTM CHC TO EARLY MRNG NRN FA THU AND MRNG IN THE SOUTH. PRIMARY THREAT AND TIMING FOR SVR WX APPEARS TO BE DAMAGING WINDS FROM LATE AFTERNOON TIL MIDNIGHT WITH INSTABILITY MAX AND INCREASING MAINLY LOW LVL SPEED SHEAR CONDUCIVE TO BOWING SEGMENTS. SVR STM WATCH LIKELY FOR THE NRN TWO THIRDS OF OUR FA FOR LATE AFTN/EVE. WILL CONT LIKELY POPS. THUNDERSTORMS WILL DECREASE FROM THE NORTH LATE TONIGHT AND EARLY THURSDAY WITH ACTIVITY DEPARTING OUR SERN MOST COUNTIES BY MIDDAY THURSDAY. HIGH PRESSURE WILL BUILD IN BRINGING MUCH COOLER AND DRIER AIR IN FOR THE REST OF THE WEEK AND INTO THE WEEKEND. .EXTENDED DISCUSSION (SATURDAY NIGHT THROUGH WEDNESDAY)... EXT MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE EXT PD. NOT MUCH CHANGE IN THE UPPER LEVEL PATTERN AS THE TROF EAST/RIDGE WEST PATTERN PERSISTS ACROSS NOAM. MAIN WEATHER FEATURE IN THE EXTENDED PERIOD WILL BE AN UPPER LEVEL DISTURBANCE AND ASSOCIATED SFC FRONTAL BOUNDARY. THIS BOUNDARY WILL SLIDE THROUGH LATE MON OR EARLY TUESDAY AND THEN CLEAR THE AREA BY WEDNESDAY. ONLY MINOR CHANGES WILL BE NEEDED TO ONGOING FCST. WILL RUN SMALL CHC POPS FOR MONDAY AFTERNOON THROUGH TUESDAY NIGHT AND DRY ON WEDNESDAY. WITH THE PERSISTENT TROF IN THE EAST...TEMPERATURES WILL CONTINUE TO RUN A FEW DEGREES BELOW NORMAL. THE 00Z OPERATIONAL MEX NUMBERS ARE TIGHTLY CLUSTERED WITH THE 00Z GFS ENSEMBLES...SO A BLEND WILL BE USED HERE. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && KIRKPATRICK/JARVIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 AM EDT WED AUG 4 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 400 AM EDT (300 AM CDT) WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AS A STRONG COLD FRONT APPROACHES THE OUTLOOK AREA, ORGANIZED THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON INTO TONIGHT, WITH THE BEST CHANCES OCCURRING ROUGHLY FROM 4 PM TO MIDNIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE, WITH FREQUENT CLOUD TO GROUND LIGHTNING, STRAIGHT LINE WIND DAMAGE, AND LARGE HAIL POSSIBLE. WHILE THE ENTIRE OUTLOOK AREA IS UNDER A SLIGHT RISK OF SEVERE STORMS, THE BEST CHANCES FOR SEVERE WEATHER EXIST ROUGHLY ALONG AND NORTH OF AN OWENSBORO TO LEXINGTON LINE. BEFORE ANY STORMS DEVELOP, HEAT INDEX VALUES WILL LIKELY ENTER THE 100 TO 105 DEGREE RANGE THIS AFTERNOON, PARTICULARLY IN URBAN AREAS. REMEMBER TO DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS IF WORKING OUTDOORS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AFTER A PERIOD OF BELOW NORMAL TEMPERATURES LATE THIS WEEK, SCATTERED THUNDERSTORMS ARE FORECAST TO RETURN TO THE AREA MONDAY AND TUESDAY OF NEXT WEEK AS HEAT AND HUMIDITY VALUES RISE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. XXV
The Louisville radar (KLVX), 39 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
11 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417576, 5417577, 5417578, 5417579, 5417580, 5417581, 5417582, 5417583, 5417584, 5417585, 5417586.